Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 35, NWS Midland/Odessa, TX

May 2, 202222 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 2, 2022, 5:08 AM CDT for 22 counties in Texas; 5 counties in New Mexico. It took effect at May 2, 2022, 7:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2022, 5:08 AM CDT (10:08 UTC)
In effect from
May 2, 2022, 7:00 AM CDT
Expired
May 2, 2022, 9:00 PM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
All 27 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS84 KMAF 021008 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
508 AM CDT Mon May 2 2022

...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME
FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

NMZ116>119-TXZ059-060-067-270>278-030200-
/O.UPG.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/
/O.NEW.KMAF.FW.W.0035.220502T1200Z-220503T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Loving-Winkler-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
508 AM CDT Mon May 2 2022 /408 AM MDT Mon May 2 2022/

...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME
FIRE...

* AFFECTED AREA...Loving, Winkler, Ward, Sacramento Foothills 
  and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, 
  Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware 
  Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson 
  County, Reeves County Plains, Chinati Mountains, Marfa 
  Plateau, Davis Mountains and Davis Mountains Foothills.

* TIMING...From 7 AM CDT /6 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.  Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase 
potential for fire growth.

&&

$$

TXZ045>047-050>053-061>063-068>070-075-279>282-030200-
/O.NEW.KMAF.FW.W.0035.220502T1200Z-220503T0200Z/
Gaines-Dawson-Borden-Andrews-Martin-Howard-Mitchell-Ector-Midland-
Glasscock-Crane-Upton-Reagan-Pecos-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
508 AM CDT Mon May 2 2022

...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME
FIRE...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, 
  Howard, Mitchell, Ector, Midland, Glasscock, Crane, Upton, 
  Reagan, Pecos, Central Brewster County, Chisos Basin, Presidio 
  Valley and Lower Brewster County.

* TIMING...From 7 AM this morning to 9 PM CDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.  Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase 
potential for fire growth.

&&

$$

44
1 follow-up statement
882 
WWUS84 KMAF 021917
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
217 PM CDT Mon May 2 2022

...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO 
EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST 
TEXAS...

NMZ116>119-TXZ045>047-050>053-059>063-067>070-075-270>282-030200-
/O.CON.KMAF.FW.W.0035.000000T0000Z-220503T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
217 PM CDT Mon May 2 2022 /117 PM MDT Mon May 2 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH TO EXTREME FIRE...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, 
  Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, 
  Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and 
  Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, 
  Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware 
  Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson 
  County, Reeves County Plains, Chinati Mountains, Marfa 
  Plateau, Davis Mountains, Davis Mountains Foothills, Central 
  Brewster County, Chisos Basin, Presidio Valley and Lower 
  Brewster County.

* TIMING...From 7 AM this morning to 9 PM CDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 4:09 AM CDT, 59 minutes earlier.

Area forecast discussion, May 2, 4:09 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
409 AM CDT Mon May 2 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Mon May 2 2022

After a busy evening the weather will be quiet tonight with VFR
conditions at all TAF sites, with the possible exception of MAF
around 12Z which could see a brief intrusion of MVFR CIGs. However
confidence is not high and have left them out at this time. Winds
become gusty out of the west after 15Z.

Hennig

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 351 AM CDT Mon May 2 2022

All rain chances have pushed east for the next 36 hours with the
passage of an upper level trough. A weak ridge will quickly move
across the area today bringing westerly winds that will help
temperatures climb above normal as well as bring a return of
critical fire weather conditions. Very belatedly, a weak cold front
pushing south from the departing trough will actually reach the
Permian Basin Tuesday morning. This will help cool temperatures down
5 to 10 degrees which is at least normal for this time of year. Some
models are showing a slight chance for light showers developing
along the front in the eastern Permian Basin as it slides south, but
it seems to moisture starved and have left PoPs dry at this time.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 351 AM CDT Mon May 2 2022

Tuesday night, an upper trough will be passing north of the Four
Corners, putting West Texas and Southeast New Mexico under southwest
flow aloft.  At the surface, a warm front will be moving north on a
35+kt LLJ, and models bring a shortwave through the flow,
maintaining isolated chances of convection over the northeast.
Overnight lows will come in well above normal.

Wednesday and Wednesday night, the upper trough will dig into the
Central Plains.  Surface troughing just to the north will induce
downslope westerlies, sharpening up a dryline over the eastern zones
for a chance of convection along and east of this feature.  An hour
or two of high winds will be possible in the Guadalupes/Delawares,
but not enough to warrant a watch attm.  Highs will rebound back
above normal, but late Wednesday night, a cold front will drop in
behind the upper trough, cooling temperatures Thursday afternoon to
at or just above normal.

Friday, thicknesses soar as upper-level ridging begins building in
from the west.  The ridge will pass through the region Saturday,
with flow aloft transitioning to southwest Sunday as the next trough
approaches.  This will send temperatures soaring to well-above
normal Friday afternoon, then into the triple digits for many
locations Saturday, yielding perhaps the hottest day so far this
year.  Sunday may be a degree or so cooler.  High winds will be
possible in the Guadalupes/Delawares Sunday.  Due to this ridging,
grids stay dry after Thursday.

&&

.FIRE WEATHER...
Issued at 351 AM CDT Mon May 2 2022

This afternoon, the LLTR will set up from the Presidio Valley to
north central Oklahoma.  a 50-60+kt mid-level jet will intersect
this feature in western Oklahoma.  Farther south, we've upgraded the
Fire Weather Watch to a Red Flag Warning, and expanded it to most of
West Texas.  MRMS QPE for the last 24 hours show impressive totals
from yesterday's convection but, aside from Scurry County, not
enough spatial coverage to exclude the rest of the FWA.  Relative
humidity is forecast to drop into the single digits this afternoon
everywhere but the extreme lower Trans Pecos.  Increasing 20-ft
westerlies will quickly evaporate much of what fell yesterday.  RFTI
will be 4 or better across most of the FWA, where ERC is 75th
percentile of better most areas.

Tuesday, fire wx concerns will alleviate a bit as a cold front works
its way into the area, and looks elevated attm.  Wednesday still
looks like the most critical fire wx day beyond today as a LLTR sets
up from the Presidio Valley to SE CO, and a 40-50kt mid-level jet
moves through the FWA during the afternoon.  Thursday/Friday look
elevated, before temperatures soar Saturday/Sunday, marking those
days as critical fire wx candidates as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               94  53  82  65 /   0   0   0  20
Carlsbad                 91  53  88  61 /   0   0   0   0
Dryden                   95  63  93  70 /   0   0  10  10
Fort Stockton            93  60  91  65 /   0   0   0  10
Guadalupe Pass           82  56  83  61 /   0   0   0   0
Hobbs                    89  48  84  60 /   0   0   0  10
Marfa                    85  48  89  50 /   0   0   0   0
Midland Intl Airport     93  54  85  66 /   0   0   0  20
Odessa                   92  55  86  67 /   0   0   0  20
Wink                     94  52  89  62 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 7 AM CDT /6 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Red Flag Warning from 6 AM this morning to 8 PM MDT this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...10
LONG TERM....44
AVIATION...10
Hazardous weather outlook, May 2, 3:50 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
350 AM CDT Mon May 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
350 AM CDT Mon May 2 2022 /250 AM MDT Mon May 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect through this evening for Southeast
New Mexico and most of West Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High winds are possible in the Guadaupe and Delaware Mountains
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSpecial Weather StatementMAFBorden37 min
May 1, 7:08 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFCrane, Pecos, Upton52 min
May 1, 7:12 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFCrane, Pecos48 min
May 1, 7:14 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 1, 7:18 PM CDTTornado WarningMAFPecos, Upton42 min
May 1, 7:31 PM CDTFlash Flood WarningMAFScurry2 hr
May 1, 7:31 PM CDTTornado Warning Tornado observedMAFScurry44 min
May 1, 7:31 PM CDTTornado WarningMAFPecos44 min
May 1, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin20 min
May 1, 7:44 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFScurry46 min
May 1, 7:45 PM CDTSpecial Weather StatementMAFEctor45 min
May 1, 7:46 PM CDTSpecial Weather StatementMAFTerrell44 min
May 1, 7:47 PM CDTSpecial Weather StatementMAFScurry43 min
May 1, 7:58 PM CDTFlash Flood WarningMAFCrane, Pecos2 hr
May 1, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Pecos, Upton60 min
May 1, 8:09 PM CDTTornado WarningMAFPecos51 min
May 1, 8:12 PM CDTSpecial Weather StatementMAFDawson48 min
May 1, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson39 min
May 1, 9:50 PM CDTAreal Flood WarningMAFScurry3 hr

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.